Alert archive / Michigan / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

October 18, 2016Dickinson County, Michigan

NWS Green Bay, WI issued this special weather statement at Oct 18, 2016, 2:28 AM CDT for Dickinson County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2016, 2:28 AM CDT (07:28 UTC)
Expired
Oct 18, 2016, 3:00 AM CDT
In force
32 min
Issued by
NWS Green Bay, WI

County Dickinson County, MI

The radar

The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS83 KGRB 180728
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
228 AM CDT TUE OCT 18 2016

WIZ012-013-180800-
NORTHERN MARINETTE COUNTY-FLORENCE-
228 AM CDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLORENCE AND NORTH
CENTRAL MARINETTE COUNTIES...

AT 228 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSFORD...
MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NORTHERN MARINETTE COUNTY AND SOUTHEASTERN FLORENCE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS: NIAGARA AND AURORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4582 8814 4578 8809 4578 8805 4579 8803
      4579 8799 4578 8798 4577 8799 4576 8796
      4576 8790 4575 8788 4572 8785 4570 8780
      4570 8789 4568 8814 4584 8819 4586 8809
TIME...MOT...LOC 0728Z 261DEG 57KT 4577 8808 

$$

RDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 10:06 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 17, 10:06 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1006 PM CDT MON OCT 17 2016

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 953 PM CDT Mon Oct 17 2016

The weather situation across the area was settling down. Just
some scattered SHRA remaining across the north. Additional TSRA
have developed back to the southwest across Minnesota. Those will
continue to lift ENE, but will probably weaken. The current break
in the rain and the more scattered coverage of the incoming
convection should allow any standing water over north-central
Wisconsin to work its way into sewers or drain into the soil. Do
not plan on extending the Flood Advisory past its scheduled 1130
pm expiration.

UPDATE
Issued at 840 PM CDT Mon Oct 17 2016

The overall storm intensity has continued to decrease during the
past couple hours. Low-level flow continues to veer, so the severe
threat is just about over. The main band of thunderstorms tailed
back into the Rhinelander area, so most of the city received over
an inch of rain, with parts getting up to 3 inches. Reports
indicate some ponding of water, so although additional rainfalls
won't be nearly as heavy, opted for a Flood Advisory to cover the
situation until the standing water recedes.

Some additional small cells have developed between AUW and GRB,
so will keep scattered-type PoPs going south of the main rain
band. Some new storms were developing back acrs MN as well, though
those seem likely to lift toward north-central Wisconsin.

Updated HWO (to remove the severe wording) will be out ASAP. Will
also make a determination on the need continuing the the Marine
Fog Advisory within the hour.

UPDATE
Issued at 717 PM CDT Mon Oct 17 2016

Frontal boundary has lifted northward some the past couple hours,
and now extends from near KTKV, eastward, to northern Marinette
county. Storms continued to peak in intensity near and just north
of the front. A few cell mergers likely resulted in the stronger
winds/wind damage over Oneida county about an hour ago.

Meso plots show the 850 mb flow has veered to the SW, though the
925 mb flow is still directed into the front. An overall decrease
in storm intensity has been noted in the past half hour, likely
related at least in part to weakening convergence near the front
due to the veering low-level flow.

Still need to closely monitor convective trends, especially since
small scale interactions such as mergers could lead to a
reintensification of some storms. But believe the overall
environment has started to become less favorable for strong
storms.

Given the overall storm movement to the east northeast, it is
possible the southern part of the forceast area may not see any
more showers/storms overnight. Pulled back PoPs over the far
south for the next couple hours, and may need to make further
adjustments a little later this evening if current trends
continue.

UPDATE
Issued at 512 PM CDT Mon Oct 17 2016

Convection, which appeared to initiate at middle levels, has
expanded in coverage during the past few hours. Large scale lift
was being aided by strengthening 925-850 mb flow which has backed
almost directly into the front. Across the forecast area, storms
seem to be peaking in intensity as they shift northward into the
frontal zone, then weakening as they head farther into the cooler
air mass.

Storms have thus far not shown sufficient organization to pose a
severe risk. But additional intensification is still possible
early this evening. The primary severe risk is of large hail,
though damaging wind gusts are possible near and south of the
front. Favorable large scale conditions for strong or severe
storms will probably persist for 3-4 more hours, then the flow in
the 850-925 mb layer is expected to rapidly veer to a more wswly
direction, greatly reducing convergence near the front, and likely
leading to a weakening of the convection.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 316 PM CDT Mon Oct 17 2016

The main concerns in the short term are thunderstorm chances and
their severe potential.

Surface analysis at 19z showed a warm front to the northeast of
the forecast area and a cold front across western Vilas County.
The airmass in the warm sector of the surface system, that
covered almost the entire area early this afternoon, was quite
warm and humid. Temperatures reached the upper 60s and 70s,
except in the far north where fog and low clouds suppressed
daytime heating, and dew points were in the 60s. The 12Z GRB
sounding showed saturated conditions below a strong inversion just
below 700mb. MU CAPE values were in excess of 1000 j/kg over most
of the area throughout the day, but there was enough CIN to keep a
lid on things. 19Z mesoanalysis graphics indicated that the cap
was eroding across central and east central Wisconsin, and in
southeast Minnesota and western Wisconsin where an areas of showers
developed after 18Z.

Models had a 850mb low passing across northwest Wisconsin this
evening and a surface low moving across west central and northeast
Wisconsin ahead of an approaching mid level trough. Northern
Wisconsin was forecast to be in the left exit region of an upper
jet max as well, so that is the area of greatest concern for
severe storms tonight. SPC day 1 outlook had a slight risk
generally north of Highway 29. In addition, significant deep layer
shear across the north in the presence of a surface boundary
brings the potential for supercell development.

PWAT values were at least an inch, 1.51 at GRB, this morning so
heavy rainfall is also a concern. Dense fog is possible overnight.
Expect cooler day on Tuesday but highs are still forecast to be at
least 5F above normal.

.LONG TERM...Tuesday Night Through Monday
Issued at 316 PM CDT Mon Oct 17 2016

For the rest of the work week, a series of short wave troughs
with cold frontal passages in the west to northwest flow will
bring in a cooler and drier air mass. little or no precipitation
is expected.

One front is progged to pass through late Wednesday into
Wednesday night and then another cold front with greater height
falls aloft for Friday. Could be cold enough for a light mix
across the far north toward Thursday into Friday as 850 mb temps
fall to -4 C. Frost freeze headlines may be required later this
week for the lingering growing areas over central and east central
Wisconsin.

Continued west to northwest flow aloft after Friday will bring a
couple of fast moving weak frontal systems over the area this
weekend and early next week. Medium range model timing divert this
weekend with the strength of a plains surface ridge which would play
a role on small precipitation chances as well as temperature
trends.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 953 PM CDT Mon Oct 17 2016

No real change to forecast logic for the 06z TAF issuance. Model
forecast soundings for RHI suggest LLWS may end a bit earlier than
originally expected. Otherwise, expect low (IFR/LIFR) ceilings to
sag south behind the front, but probably not all the way across
the forecast area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Oct 17, 10:54 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1054 PM CDT MON OCT 17 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1054 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...ESPECIALLY ACROSS
NORTH-CENTRAL AND NORTHEAST WISCONSIN. THE STORMS COULD PRODUCE
BRIEF HEAVY RAINS...BUT ARE NOT EXPECTED TO BE SEVERE.

SOME PONDING OF WATER FROM HEAVY RAINS THAT OCCURRED OVER NORTH-
CENTRAL WISCONSIN DURING THE EVENING MAY LINGER...POSING A HAZARD
TO MOTORISTS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT. BUT SPOTTERS
SHOULD FORWARD ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER
SERVICE.

LMZ521-522-541>543-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1054 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS AND PATCHY FOG MAY POSE A HAZARD TO
BOATERS ON THE LAKE AND BAY TONIGHT. GUSTY WINDS AND HIGH WAVES WILL
ALSO POSE A HAZARD TO BOATERS ON THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT.

SKOWRONSKI

In the hours before

Special weather statement, Oct 18, 12:35 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1235 AM CDT TUE OCT 18 2016

WIZ018-180600-
LINCOLN-
1235 AM CDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...

AT 1234 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPIRIT...OR
19 MILES NORTHEAST OF MEDFORD...MOVING EAST AT 50 MPH.

TORRENTIAL RAIN...WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOMAHAWK...NEW WOOD WILDLIFE AREA...
BILL CROSS RAPIDS WILDLIFE AREA...DUDLEY...GLEASON...OTIS...
BLOOMVILLE...SPIRIT FALLS AND IRMA.

LAT...LON 4548 9004 4555 8945 4524 8945 4527 9005
TIME...MOT...LOC 0534Z 269DEG 45KT 4537 9011

RDM
Special weather statement, Oct 18, 2:22 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
222 AM CDT TUE OCT 18 2016

WIZ012-013-180745-
NORTHERN MARINETTE COUNTY-FLORENCE-
222 AM CDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLORENCE AND NORTH
CENTRAL MARINETTE COUNTIES...

AT 221 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOMESTEAD...OR
NEAR KINGSFORD...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSFORD...HOMESTEAD...NIAGARA...AURORA...LASALLE FALLS AND SPREAD
EAGLE.

LAT...LON 4588 8810 4587 8807 4582 8814 4580 8811
      4578 8809 4578 8805 4579 8799 4578 8798
      4577 8799 4576 8796 4576 8790 4575 8788
      4572 8785 4571 8781 4566 8827 4587 8831
      4591 8811
TIME...MOT...LOC 0721Z 259DEG 57KT 4580 8818

RDM
Special weather statement, Oct 18, 2:28 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
228 AM CDT TUE OCT 18 2016

WIZ012-013-180800-
NORTHERN MARINETTE COUNTY-FLORENCE-
228 AM CDT TUE OCT 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLORENCE AND NORTH
CENTRAL MARINETTE COUNTIES...

AT 228 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSFORD...
MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NORTHERN MARINETTE COUNTY AND SOUTHEASTERN FLORENCE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS: NIAGARA AND AURORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4582 8814 4578 8809 4578 8805 4579 8803
      4579 8799 4578 8798 4577 8799 4576 8796
      4576 8790 4575 8788 4572 8785 4570 8780
      4570 8789 4568 8814 4584 8819 4586 8809
TIME...MOT...LOC 0728Z 261DEG 57KT 4577 8808

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:38 PM CDTAreal Flood AdvisoryGRBOneida3 hr
Oct 18, 12:35 AM CDTSpecial Weather StatementGRBLincoln25 min
Oct 18, 2:22 AM CDTSpecial Weather StatementGRBFlorence23 min
Oct 18, 7:24 AM CDTRiver Flood AdvisoryGRBFlorence, Marinette36 hr

Nearby

Special Weather Statements in Michigan, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.